|Bone death caused by failed blood supply|
AVN is bone death. Usually with AVN the blood supply fails for a major joint such as the hip, leading to bone death and eventual collapse of the structure. It can affect more than one joint and in my case, it has claimed two hips thus far but it seems my knees are okay. These are problems that can be addressed by hip replacements and the results are usually excellent. The new hip I got last Monday is working just fine!
I previously was treated with prednisone for two years by the VA, and prednisone is associated with about a third of AVN cases. There's a link there, but there is a link also made by medical experts to dioxin exposure. Dioxin can cause problems with blood supply to large bones - impaired blood supply to bones can cause AVN, and thus the necessary nexus.
It wasn't until yesterday that I discovered many cases where veterans had claims for AVN Agent Orange denied by the VA but approved when they appealed to the VA's Board of Veterans Appeals! These veterans were successful in their claims by providing several doctor's statements that dioxin exposure can result in impaired blood supply. In the BVA's finding, they summarize the doctors' letters:
H. R., M.D., wrote theWhat does this mean for our C-123 veterans? Many of us have hip and knee problems. For our vets who are Vietnam veterans and diagnosed with AVN, I'd suggest filing an application to have your condition recognized and service-connected. For non-Vietnam veterans who flew the dixon-contaminated Provider, it means one more illness for which we can thank Agent Orange and the Air Force failure to properly decontaminate the airplanes before ordering us to fly them. If you're already diagnosed with AVN as I was, I suggest that you amend your application for benefits to include AVN and support it with your physician's letter!
following year that one of the etiologies of avascular
necrosis was ischemia to the femoral head due to
angiendotheliomatosis, which is one of the causes listed on
Table 1 of the NVLSP guide. It was noted that Agent Orange
and its component dioxin could affect the blood vessels in
this particular pathophysiological manner. The author
specifically concurred with Dr. S. F. B., opining that the
veteran's exposure to Agent Orange is most likely what led to
development of the avascular necrosis of the hips.
Note: you may see AVN described as osteonecrosis, aseptic necrosis, ischemic necrosis or bone infarction. Pretty much all the same. Besides Agent Orange, it is also associated with heavy smoking, heavy drinking, steroids, diving, and sickle cell. Victims experience increasing pain and decreasing range of motion, eventually to the point where even resting in the prone position is painful.